Florida, 2015

Hail and Damaging Wind in Florida, July 1, 2015

July 1, 2015 · NWS TBW · 5 events in 2 counties and zones

Afternoon thunderstorms combined with cool temperatures aloft led to an ideal setup for strong thunderstorms capable of producing hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms combined with cool temperatures aloft led to an ideal setup for strong thunderstorms capable of producing hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 1, 2:14 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 2:14 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
314 PM EDT WED JUL 1 2015

.SYNOPSIS...
ALOFT - A STOUT RIDGE SPRAWLED OUT FROM THE GREAT BASIN/ 4
CORNERS REGION...TROUGHING WAS OVER THE EASTERN CONUS WITH AN AXIS
FROM JAMES BAY TO THE SOUTHEAST U.S. COAST...AND A RIDGE FROM THE
ATLANTIC REACHED ACROSS THE BAHAMAS AND THE FLORIDA KEYS TO THE
SOUTH-CENTRAL GULF OF MEXICO. SURFACE - A WAVY FRONTAL BOUNDARY
WAS STRUNG OUT FROM THE CENTRAL ROCKIES THROUGH THE OHIO VALLEY
THEN UP TO THE SAINT LAWRENCE VALLEY. ATLANTIC HIGH PRESSURE
RIDGED ACROSS CENTRAL FL TO MOST OF THE GULF OF MEXICO.

&&

.SHORT TERM (REST OF TODAY-THURSDAY)...
THE WESTERN RIDGE REMAINS CENTERED IN PLACE AS IT SPREADS OUT
FROM THE PACIFIC COAST TO SOUTHERN PLAINS. THE EASTERN TROUGINESS
RESIDES IN PLACE WITH SHORT WAVE TROUGHS ROTATING THROUGH IT/S
BASE...BRUSHING NORTHERN FL AT TIMES. THE UPPER RIDGE CONTINUES
FROM THE ATLANTIC INTO THE GULF... MEANDERING ACROSS FL. THE
FRONTAL BOUNDARY REMAINS OVER THE CENTRAL AND EASTERN CONUS WITH
LITTLE MOVEMENT. THE SURFACE RIDGE REACHES FROM THE ATLANTIC...
ACROSS FL BETWEEN BETWEEN TAMPA BAY AND CHARLOTTE HARBOR...TO THE
WESTERN GULF OF MEXICO.

DEEP LAYER RIDGING...ALOFT AND SURFACE...ROUGHLY BISECTING THE AREA
FROM EAST TO WEST PROVIDES A SPLIT FLOW PATTERN. THERE WILL BE
SOUTHWEST TO WEST WINDS NORTH OF TAMPA BAY WITH SOUTHERLY TO
SOUTHEASTERLY WINDS...BUT SHIFTING TO ONSHORE IN AFTERNOON SEA
BREEZES...SOUTH OF TAMPA BAY. THE ATMOSPHERE WILL BE MOIST WITH
MODEL PWAT VALUES RUNNING 1.6 TO ALMOST 1.9 INCHES. THIS WILL BE
ENOUGH FOR ISOLATED TO SCATTERED BUT OCCASIONALLY NUMEROUS SHOWERS
AND THUNDERSTORMS. EXPECT LIMITED LATE NIGHT CONVECTION ON THE
GULF THAT DRIFTS ON SHORE LATE IN THE MORNING...MORE SO IN THE
NORTH DUE TO PREVAILING SW AND WEST WINDS. ACTIVITY INCREASES IN
THE LATE AFTERNOON INLAND...CLOSER TO THE EAST COAST IN THE NORTH
AND CLOSER TO THE GULF IN THE SOUTH...WHERE IT MAXES OUT DUE TO
SEA BREEZE INTERACTIONS. TEMPERATURES STAY NEAR NORMAL TO SLIGHTLY
ABOVE BY A DEGREE OR TWO.

.LONG TERM (FRIDAY THROUGH NEXT WEDNESDAY)...
A PERSISTENT UPPER LEVEL SYNOPTIC PATTERN WILL CONTINUE THROUGH
MUCH OF THE UPCOMING HOLIDAY WEEKEND WITH LARGE SCALE RIDGING OVER
THE INTER-MOUNTAIN WEST AND DOWNSTREAM TROUGHING OVER THE EASTERN
CONUS. OUR FORECAST AREA SHOULD GENERALLY RESIDE JUST SOUTH OF THE
MAIN INFLUENCE OF THIS TROUGH...KEEPING MORE TYPICAL SUMMER
CONDITIONS IN OUR FORECAST. THE MAIN HAZARDS THROUGH THE PERIOD
WILL BE SCATTERED DIURNAL STORMS...ALTHOUGH THE SURFACE RIDGE
PATTERN ACROSS THE CENTRAL PENINSULA WILL KEEP THE STORM PATTERNS
EACH DAY RATHER INDISTINCT. WITH MANY PLANNING OUTDOOR ACTIVITIES
THIS WEEKEND... JUST EXPECT AND PLAN TO DODGE A STORM OR TWO EACH
DAY...IN ALMOST ANY LOCATION.

TEMPERATURES WILL BE NEAR NORMAL...WITH LOWER 90S COMMON DURING THE
DAY AND HEAT INDICES WITHIN A FEW DEGREES EITHER SIDE OF 100.
ANOTHER ANY SUMMER STORMS CAN BRIEFLY BECOME STRONG WITH FREQUENT
LIGHTNING AND GUSTY WINDS...THERE ARE NO SYNOPTIC INFLUENCES SEEN
THAT WOULD SUGGEST LIKELY STRONG TO SEVERE STORMS ANY OF THE
UPCOMING HOLIDAY WEEKEND DAYS.

&&

.AVIATION...
01/18Z-02/18Z. CONVECTION HAS CLEARED THE NORTHERN TERMINALS BUT
WILL KEEP VCTS INTO MID/LATE AFTERNOON. EXPECT SHRA/TSRA TO SPREAD
INTO OR EAST OF SOUTHERN TERMINAL LATER AND THEN POSSIBLY DRIFT
BACK WEST IN THE EVENING...HAVE SOME TEMPO MVFR AND CARRIED VCTS
INTO THE EVENING. VFR THROUGH REST OF PERIOD WITH VCSH NEAR THE
END.

&&

.MARINE...
A BROAD RIDGE OF HIGH PRESSURE WILL BISECT CENTRAL FL FROM EAST
TO WEST WITH RATHER MODEST WINDS AND SEAS...NO MORE THAN 15 KNOTS
AND LESS THAN 4 FEET. MAIN CONCERN WILL BE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. NO HIGHLIGHTS ARE EXPECTED THROUGH THE
PERIOD.

&&

.FIRE WEATHER...
A MOIST AIRMASS WILL PRECLUDE ANY LOW HUMIDITY CONCERNS. HOWEVER
THERE WILL BE LIGHTNING FROM THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  93  78  92 /  10  20  20  40
FMY  76  94  76  94 /  40  40  30  40
GIF  75  95  76  95 /  20  40  40  50
SRQ  76  92  78  91 /  10  20  20  30
BKV  72  93  72  93 /  10  30  20  40
SPG  80  92  80  92 /  10  20  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/DECISION SUPPORT SERVICES...14/MROCZKA
Hazardous weather outlook, Jul 1, 3:56 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
456 AM EDT WED JUL 1 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-020900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
456 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ON EACH DAY THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 1, 3:01 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
401 PM EDT WED JUL 1 2015

FLZ061-162-262-012030-
COASTAL CHARLOTTE FL-INLAND CHARLOTTE FL-INLAND CHARLOTTE FL-
DESOTO FL-COASTAL CHARLOTTE FL-
401 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESOTO AND CENTRAL
CHARLOTTE COUNTIES UNTIL 430 PM EDT...

AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHARLOTTE COUNTY AIRPORT...OR 7 MILES EAST OF PUNTA GORDA...MOVING
NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PUNTA GORDA...CHARLOTTE COUNTY AIRPORT...SOLANA...FORT OGDEN...
TROPICAL GULF ACRES...CLEVELAND AND HARBOUR HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2684 8190 2683 8204 2712 8202 2703 8173
TIME...MOT...LOC 2000Z 198DEG 9KT 2691 8194
Local storm report, Jul 1, 3:06 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
406 PM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             7 SSE DUNDEE            27.93N 81.58W
07/01/2015  M0.70 INCH       POLK               FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORT OF DIME SIZE HAIL.

&&

RWYNN
Local storm report, Jul 1, 3:47 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
447 PM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     5 ESE PGD CHARLOTTE COU 26.89N 81.91W
07/01/2015  M44 MPH          CHARLOTTE          FL   ASOS

            PUNTA GORDA CHARLOTTE COUNTY AIRPORT ASOS REPORTED A 38
            KNOT WIND GUST

&&

JCM
Special weather statement, Jul 1, 4:02 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
502 PM EDT WED JUL 1 2015

FLZ056-057-061-012145-
HIGHLANDS-DESOTO-HARDEE-
502 PM EDT WED JUL 1 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DESOTO...
SOUTHEASTERN HARDEE AND NORTHWESTERN HIGHLANDS COUNTIES...

AT 501 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 9 MILES SOUTHWEST
OF SEBRING. THE STORMS WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SEBRING...AVON PARK...LAKE PLACID...SEBRING REGIONAL AIRPORT...SYLVAN
SHORES...CREWSVILLE...LAKE JOSEPHINE AND SEBRING SHORES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2715 8165 2745 8167 2763 8142 2738 8126
TIME...MOT...LOC 2101Z 250DEG 2KT 2739 8156
Special weather statement, Jul 1, 4:10 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
510 PM EDT WED JUL 1 2015

FLZ165-265-012200-
INLAND LEE FL-COASTAL LEE FL-COASTAL LEE FL-INLAND LEE FL-
510 PM EDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 600 PM EDT...

AT 507 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
SOUTHWEST FLORIDA AIRPORT AND BETWEEN NORTH FORT MYERS AND CAPE
CORAL...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...LEHIGH ACRES...PALMONA PARK...LOCHMOOR
WATERWAY ESTATES...VILLAS...PINE MANOR...BUCKINGHAM...THREE OAKS...
EAST DUNBAR...SOUTHWEST FLORIDA AIRPORT...MCGREGOR...CYPRESS LAKE...
SAN CARLOS PARK...OLGA...FORT MYERS VILLAS...PAGE PARK...WHISKEY
CREEK...SUNCOAST ESTATES AND FORT MYERS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2667 8205 2677 8176 2651 8156 2641 8172
TIME...MOT...LOC 2107Z 143DEG 7KT 2652 8170
Local storm report, Jul 1, 4:30 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
530 PM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 NNE CAPE CORAL        26.65N 81.95W
07/01/2015  M0.70 INCH       LEE                FL   BROADCAST MEDIA

            MEDIA REPORT OF DIME SIZED HAIL NEAR CAPE CORAL.

&&

RWYNN

The radar

The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
July 1, 4:36 PM EST
Where
Lee County, 0.69 mi S of Cape Coral
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.640, -81.970

A trained spotter reported nickel sized hail.

Hail, Lee

When
July 1, 4:49 PM EST
Where
Lee County, 4.54 mi NNE of Southwest International Airport
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
26.590, -81.730

A TV station located near Gateway reported hail falling. Some of the hail was a large as ping pong balls.

Hail, Lee

When
July 1, 5:25 PM EST
Where
Lee County, 3.51 mi N of Ft Myers Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.500, -81.940

A trained spotter reported nickel size hail near Fort Myers.

Hail, Highlands

When
July 1, 5:40 PM EST
Where
Highlands County, 3.02 mi NNW of Avon Park
Measured
1 in hail
Reported by
Public
Coordinates
27.640, -81.520

Employees of the Market 27 store in Avon Park reported quarter size hail.

Thunderstorm Wind, Highlands

When
July 1, 5:40 PM EST
Where
Highlands County, 3.02 mi NNW of Avon Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
27.640, -81.520

The large business sign at the Market 27 store in Avon Park was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575667, 575668, 575669, 575670, 575671.